Article Text

PDF
QUESTION 1: What is the risk of a repeat reaction to amoxicillin or a cephalosporin in children with a history of a non-immediate reaction to amoxicillin?
  1. Lisa Grinlington1,2,
  2. Noel Cranswick1,3,4,
  3. Amanda Gwee1,3,4
  1. 1Department of General Medicine, The Royal Children's Hospital Melbourne, Parkville, Victoria, Australia
  2. 2Monash Health, Clayton, Victoria, Australia
  3. 3Department of Paediatrics, The University of Melbourne, Parkville, Victoria, Australia
  4. 4Murdoch Childrens Research Institute, Parkville, Victoria, Australia
  1. Correspondence to Dr Amanda Gwee, Infectious Diseases Unit, Department of General Medicine, The Royal Children's Hospital Melbourne, 50 Flemington Rd, Parkville, VIC 3052, Australia; amanda.gwee{at}rch.org.au

Statistics from Altmetric.com

Scenario

You are looking after a previously well 4-year-old girl who presents with right ear pain and fever. You diagnose her with otitis media and are about to prescribe her amoxicillin when her parents show you a photo of an urticarial rash that she developed 6 hours after a previous dose of amoxicillin. When counselling the parents you wonder what the risk is of a repeat reaction to (i) amoxicillin or (ii) a cephalosporin?

Structured clinical question

In a child with a history of a non-immediate reaction (NIR) to amoxicillin (patient) that is rechallenged with the same drug or an oral cephalosporin (intervention), what is the risk of developing a repeat reaction (outcome)?

Search strategy and outcome

In August 2016, English-language articles in Medline (1946 to present) and Embase (1974 to present) were searched using the Ovid interface. The following search terms were used: ((penicillins/or penicillin G/or ampicillin/or amoxicillin/or penicillin V) OR (beta-lactam/or cephalosporin/or exp cephalexin/or exp clavulanic acids/)) AND ((drug hypersensitivity/or exp drug eruptions/or exp hypersensitivity, delayed/) or (Hypersensitiv* or Hyper-sensitiv* or allergy*)). Limit set: newborn* or neonat* or infan* or child* or toddler* or preschooler* or pre-schooler* or adolescen* or pediatric* or paediatric*. This identified a total of 282 articles. Case reports, brief reports and review articles were excluded.

A single researcher (LG) reviewed the search results and contacted the corresponding authors of six papers for further paediatric data1–6; however, no further data were received. Five publications were relevant (table 1).7–11 The references for each article were reviewed and no further articles were identified.

View this table:
Table 1

Summary of evidence

Commentary

Penicillin antibiotics are the most frequently prescribed medications in children.12 ,13 Reported hypersensitivity reactions to this class of antibiotics are common and are usually classified as immediate hypersensitivity reactions or NIRs. Immediate reactions are typically IgE mediated and can be due to recognition of …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles